Forum

To Treat or not to treat?

Hi, my first time on this forum having only been diagnosed on 8 August after 4 years of the Limbo CIS. To date my symptoms have not been too bad, mainly spasticity in the legs and feet (and unfortunately loss of sexual feeling). Over the past few weeks the spasticity has become worse and is mildly painful. My consultant has diagnosed Gabapentin 100mg x3 rising to 200 mg x 3 after 2 weeks. However in view of the fact that the pain is bearable and the side effects are scary should I stop taking the tablets? Will stopping treatment ultimately make the symptoms worse. Has anyone had to make a similar decision?

Hi there! In terms of scary side effects- what is concerning you? I have to say when I first started gabapentin I was worried about the list of side effects too, but I’ve not had any problems at all (appreciate it’s not the same for everyone but sometimes I think the long list can be off putting!) The only thing I have noticed slightly is being more hungry, so trying not to pile on the pounds! I’m still in the limbo CIS stage, although have an appointment with the neurologist next week so will see what the outcome of the MRI results are. How was your diagnosis confirmed? Was it changes on the MRI scan?

Thank you very much for your speedy response. I had my first attack 4 years ago and a number of lesions were detected on my brain and spine on the MRI scan. I then had annual scans to check for new lesions and on Wednesday a new lesion was found on my brain confirming the diagnosis of MS. My husband was most shocked as after 3 subsequent MRI scans had found no new lesions I think he had convinced himself it wasn’t MS. I had done some internet browsing on MS and I wasn’t as sanguine. Still very disconcerting. The main thing is the uncertainty as to the prognosis. Worrying about future progression of the disease. In my first visit with Consultant he said try not to ruin your present worrying about things that may not happen in the future. Good advice but getting harder to follow.

i will persevere with the tablets. You have put my mind at rest on that issue at least. It is really good to have a forum to discuss worries with people who are going through the same things. I hope you are keeping well generally. How long did it take for the tablets to reduce the spasticity?

Hello

Mostly people take Gabapentin for neuropathic pain as opposed to spasms. If you stick with the drug for a while, try and keep some notes (maybe a diary) of any side effects as well as any benefits.

If the Gabapentin doesn’t help with the spasms, talk to your doctor about slowly coming off that drug and maybe try a different one. Weight gain is I think the most common side effect from Gabapentin. It doesn’t have to affect you though, I took it for quite some time and never put on weight.

Have a look at Spasms and stiffness | Multiple Sclerosis Society UK There are lots of links to different aspects of stiffness and spasms.

Sue

Thanks for you kind advice. I’ll stick with it for s while and see how it pans out.